Skip to main content
main-content
Top

05-01-2012 | Immunology | Article

Cutaneous drug reactions may be overdiagnosed

Abstract

Free abstract

MedWire News: Drug allergies are wrongly blamed for causing skin rashes in around one-quarter of cases, a study by European researchers suggests.

Writing in the British Journal of Dermatology, they advocate more thorough assessment of patients with suspected drug reactions, including full dermatologic and allergologic workup.

Lucie Henzerling (Cantonal Hospital, St Gallen, Switzerland) and team sought to determine the definitive cause of suspected cutaneous drug reactions in a large patient population.

They searched the database of the Department of Dermatology and Allergology at the Cantonal Hospital, which serves as a referral center for patients with drug reactions.

Between 2006 and 2012 the center evaluated a total of 612 patients with suspected cutaneous drug reactions.

For each patient, Henzerling's team reviewed the case notes and performed repeat histology. Patients were also invited to re-attend for skin tests, blood tests, and drug provocation tests, where appropriate.

A total of 141 patients underwent a full workup and were included in this analysis. Their ages ranged from 6 to 86 years and 75% were female.

Henzerling et al determined that 107 (75.9%) of the patients had suffered a bona fide drug reaction, whereas 29 (20.6%) of cases were not drug related, and five (3.5%) were of indeterminate cause.

Of the nondrug-related cases, the cause was parainfectious in 15 (10.6%), reactive in seven (5.0%), linked to Epstein-Barr virus in three (2.1%), id reactions, also known as autoeczematization, in two (1.4%), and associated with other triggers in two (1.4%).

Among the drug-related cases, 76 were identified by positive reactions to skin tests, 19 were identified by a positive lymphocyte transformation test, and six were identified with drug provocation (three with intolerance to nonsteroidal drugs and three with drug reactions to antibiotics).

A further seven patients with severe drug reactions were identified without recourse to skin testing. These included four cases of Lyell syndrome/toxic epidermal necrolysis, one case of clear causality (a drug reaction with eosinophilia and systemic symptoms), and two for other reasons.

In cases of genuine drug allergy, culprit drugs were mostly antibiotics (39.8%), antiinflammatories/analgesics (7.6%), and contrast media (7.6%). The most severe reactions were caused by acetylsalicylic acid, ampicillin, carbamazepine, ciprofloxacin/vancomycin, ethambutol, nevirapine, and lamotrigine.

Finally, the team calculated the risk for drug reactions per 1000 defined daily doses - ie, the risk the patient has for developing a drug-related cutaneous reaction after receiving 1 day of treatment. They revealed "striking differences," say the researchers, with very high risks for levofloxacin, nadroparin, and tolperisone.

Henzerling et al conclude: "Thorough allergological work-up (including skin tests, lymphocyte transformation tests and drug provocation as needed) of a large patient population narrows down by one-quarter the patients with suspected drug allergies to the cases who really have an allergy.

"Suspected drug allergies should be investigated for definitive diagnosis. Lymphocyte transformation tests are an important tool."

MedWire (http://www.medwire-news.md/) is an independent clinical news service provided by Springer Healthcare Limited. © Springer Healthcare Ltd; 2012

By Joanna Lyford

Related topics